Serotonin syndrome is a potentially life threatening drug reaction that causes the body to have too much serotonin, a chemical produced by nerve cells.
Hyperserotonemia; Serotonergic syndrome
Causes, incidence, and risk factors
Serotonin syndrome most often occurs when two drugs that affect the body's level of serotonin are taken together at the same time. The drugs cause too much serotonin to be released or to remain in the brain area.
For example, you can develop this syndrome if you take migraine medicines called triptans together with antidepressants called selective serotonin reuptake inhibitors (SSRIs) and selective serotonin/norepinephrine reuptake inhibitors (SSNRIs). Popular SSRI's include Celexa, Zoloft, Prozac, Zoloft, Paxil, and Lexapro. SNRI's include Cymbalta and Effexor. Brand names of triptans include Imitrex, Zomig, Frova, Maxalt, Axert, Amerge, and Relpax.
The FDA recently asked the manufacturers of these types of drugs to include warning labels on their products that tell you about the potential risk of serotonin syndrome. Talk to your doctor before stopping any medication.
Serotonin syndrome is more likely to occur when you first start or increase the medicine.
Older antidepressants called monoamine oxidase inhibitors (MAOIs) can also cause serotonin syndrome with the medicines describe above, as well as meperidine (Demerol, a painkiller) or dextromethorphan (cough medicine).
Drugs of abuse, such as ecstasy and LSD have also been associated with serotonin syndrome.
Symptoms occur within minutes to hours, and may include:
- Agitation or restlessness
- Fast heart beat and high blood pressure
- Increased body temperature
- Loss of coordination
- Overactive reflexes
- Rapid changes in blood pressure
Signs and tests
The diagnosis is usually made by asking questions about your medical history, including the types of drugs you take.
To be diagnosed with serotonin syndrome, you must have been taking a drug that changes the body's serotonin levels (serotonergic drug) and have at least three of the following signs or symptoms:
- Heavy sweating not due to activity
- Mental status changes such as confusion or hypomania
- Muscle spasms (myoclonus)
- Overactive reflexes (hyperreflexia)
- Uncoordinated movements (ataxia)
Serotonin syndrome is not diagnosed until all other possible causes have been ruled out, including infections, intoxications, metabolic and hormone problems, and drug withdrawal. Some symptoms of serotonin syndrome can mimic those due to an overdose of cocaine, lithium, or an MAOI.
If you have just start taking or increased the dosage of a tranquilizer (neuroleptic drug), other conditions such as neuroleptic malignant syndrome will be considered.
Tests may include:
Patients with serotonin syndrome should stay in the hospital for at least 24 hours for close observation.
Treatment may include:
In life-threatening cases, medicines that keep your muscles still (paralyze them) and a temporary breathing tube and breathing machine will be needed to prevent further muscle damage.
Patients may get slowly worse and can become severely ill if not quickly treated. Untreated serotonin syndrome can be deadly. However, with treatment, symptoms can usually go away in less than 24 hours.
Uncontrolled muscle spasms can cause severe muscle breakdown. The products produced when the muscles break down are released into your blood and eventually go through the kidneys. This can cause severe kidney damage if not recognized and treated appropriately. With appropriate treatment, the condition is reversible.
Calling your health care provider
Call your health care provider right away if you have symptoms of serotonin syndrome.
Always tell all of your healthcare providers what medicines you take. Patients who take triptans with SSRIs or SNRIs should be closely followed, especially right after starting a medicine or increasing its dosage.
US Food and Drug Administration. FDA Public Health Advisory: Combined Use of 5-Hydroxytryptamine Receptor Agonists (Triptans), Selective Serotonin Reuptake Inhibitors (SSRIs) or Selective Serotonin/Norepinephrine Reuptake Inhibitors (SNRIs) May Result in Life-threatening Serotonin Syndrome. Rockville, MD: Center for Drug Evaluation and Research; July 19, 2006.
Prator BC. Serotonin syndrome. J Neurosci Nurs. 2006 Apr;38(2):102-5.
Ford MD, Clinical Toxicology. 1st ed. Philadelphia, Pa: WB Saunders; 2001:150, 522, 547, 550.
Bilden EF, Walter FG. Antidepressants. In Marx J, ed. Rosen’s Emergency Medicine: Concepts and Clinical Practice. 6th ed. St. Louis, Mo: Mosby; 2006: chap 149.
Sternbach H. The Serotonin Syndrome. Am J Psychiatry. 1991: 148:705.
Parrot AC. Recreational Ecstasy/MDMA, the serotonin syndrome, and serotonergic neurotoxicity. Pharmacol Biochem Behav. 2002 Apr;71(4):837-44. Review.
Brent J, Palmer R. Monoamine oxidase inhibitors and serotonin syndrome. In: Shannon MW, Borron SW, Burns MJ, eds. Haddad and Winchester's Clinical Management of Poisoning and Drug Overdose. 4th ed. Philadelphia, Pa: Saunders Elsevier; 2007:chap 29.
- The information provided herein should not be used during any medical emergency or for the diagnosis or treatment of any medical condition.
- A licensed medical professional should be consulted for diagnosis and treatment of any and all medical conditions.
- Call 911 for all medical emergencies.
- Links to other sites are provided for information only -- they do not constitute endorsements of those other sites.
©1997 - A.D.A.M., Inc. Any duplication or distribution of the information contained herein is strictly prohibited.